[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1988

Necrotic Bilateral Buttocks Ulcerations Occurring After Multiple Intramuscular Iron Dextran Injections

Author Affiliations

Department of Internal Medicine; College of Pharmacy University of Utah Medical Center 50 N Medical Dr Salt Lake City, UT 84132

Arch Dermatol. 1988;124(11):1722-1723. doi:10.1001/archderm.1988.01670110078023
Abstract

To the Editor.—  Usual adverse effects from intramuscular iron dextran injections include skin pigmentation and transient pain localized at the injection site. Muscle necrosis and tissue fibrosis have been demonstrated experimentally with multiple high-dose injections of iron dextran in some animals,1 but muscle necrosis with ulceration of overlying skin has not been reported previously in man.

Report of a Case.—  A 72-year-old man with a ten-year history of rheumatoid arthritis presented in August 1986 for evaluation of hip ulcers bilaterally. The ulcerations occurred where he had previously received iron dextran injections for the treatment of an undefined anemia. He was given approximately 350 injections over five years, alternating between hips. Assuming 2-mL injections of 50 mg/mL (1.2 mg/kg) of Imferon, the cumulative dose was estimated to be 37 000 mg (435 mg/kg). Since his initial visit to the clinic in 1984, he had not received any iron dextran injections.

First Page Preview View Large
First page PDF preview
First page PDF preview
×